By Sarah Garcia - March 27, 2020
Stories have been circulating online and on social media about the extreme dangers of taking the anti-inflammatory drug ibuprofen while you have COVID-19. But does science back that up?
The answer is no.
It started last week, when the World Health Organization (WHO) recommended that those with COVID-19 symptoms avoid taking ibuprofen. The agency later reversed its stance, stating that based on current information, they do not recommend against the use of ibuprofen.
The initial alarm seems to have stemmed from a tweet sent out by French minister Oliver Véran, stating that doctors recommend against anti-inflammatory drugs like ibuprofen for patients with a COVID-19 infection.
His comments, according to the British Medical Journal, may have been made in reference to the remarks of a French doctor, who noted four cases of COVID-19 patients with no underlying health problems, but who developed serious symptoms after taking ibuprofen in the early stage of their infections.
The conflicting information sparked a debate online and among members of the medical community.
Dr. Rod Quilitz, lead clinical pharmacist for infectious diseases and antimicrobial stewardship at Moffitt Cancer Center said the initial over-statement by WHO was unfortunate, given the potential benefits of the drug. “Ibuprofen and other related non-steroidal anti-inflammatory drugs (NSAIDs) can be very helpful in the management of COVID-19 fever and associated aches and pains.”
Quilitz says patients should take comfort in the fact that both the updated WHO guidelines and communication from the U.S. Food and Drug Administration now clearly state that ibuprofen and other NSAIDs can, in most cases, be used to treat symptoms in patients infected with COVID-19.
He said some patients with COVID-19 may find benefit from alternating doses of acetaminophen (Tylenol) and ibuprofen.
“It’s important to note, however, that some cancer patients may already be under instruction by their oncologist to avoid ibuprofen and other NSAIDs due to other medical issues,” added Quilitz. “But these patients can still use acetaminophen (Tylenol).”